Hail, Kingman
- When
- June 8, 7:36 PM CST
- Where
- Kingman County, 0.69 mi S of Cunningham
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -98.430
A cluster of strong to severe thunderstorms affected south-central Kansas during the mid-evening hours on the 8th, producing hail up to ping-pong ball size in Reno county. As the storms collapsed during the late evening hours on the 8th through the early morning hours on the 9th, very strong winds up to 70 mph were recorded across the Wichita area due to evaporative cooling effects from the…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of strong to severe thunderstorms affected south-central Kansas during the mid-evening hours on the 8th, producing hail up to ping-pong ball size in Reno county. As the storms collapsed during the late evening hours on the 8th through the early morning hours on the 9th, very strong winds up to 70 mph were recorded across the Wichita area due to evaporative cooling effects from the collapsing storms. As a side note, environmental conditions were just right to produce a relatively rare heat burst across the Wichita area. Temperatures quickly rose from 85 to around 102 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 5:57 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 657 PM CDT WED JUN 8 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SHARP STATIONARY FRONT CURRENTLY EXTENDING FROM JUST SOUTHEAST OF KSLN...SOUTHWEST TO JUST NORTHWEST OF KHUT...WILL EVENTUALLY SURGE NORTH LATE TONIGHT AND THURSDAY MORNING...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST. SOUTHERLY WINDS ARE EXPECTED SOUTH OF THE FRONT...WITH NORTHEASTERLY WINDS NORTH OF THE FRONT. THE FRONT WILL FLIRT WITH KHUT-KSLN OVERNIGHT. FOR THIS EVENING...MAY SEE A FEW THUNDERSTORMS DEVELOP ALONG THE FRONT AFFECTING MAINLY KHUT AND KSLN. DO NOT THINK THUNDERSTORM COVERAGE WILL BE WIDESPREAD GIVEN WEAK TO NIL UPPER LEVEL SUPPORT AND VERY WARM 700MB TEMPERATURES. THE MAIN THREATS WILL ANY ACTIVITY THIS EVENING WILL BE LOCALLY STRONG WIND GUSTS AND LOCALLY HEAVY RAIN. THUNDERSTORMS SHOULD END BY 06Z. SHOULD SEE ADDITIONAL THUNDERSTORM DEVELOPMENT THURSDAY AFTERNOON FOR ALL SITES EXCEPT KCNU...AS SHORTWAVE ENERGY INTERACTS WITH THE FRONTAL BOUNDARY IN PLACE. ADK && .PREV DISCUSSION... /ISSUED 337 PM CDT WED JUN 8 2011/ DISCUSSION... THE MAIN FORECAST CONCERN IS THE CHANCE FOR PRECIPITATION TONIGHT AND TOMORROW AND TEMPERATURES FOR TOMORROW. SYNOPSIS: A TROUGH SITS ALONG THE WESTERN CONUS WITH A BROAD RIDGE OVER THE EAST COAST. MOST OF THE CENTRAL PLAINS SITS UNDER SOUTHWESTERLY FLOW WITH A FEW DISTURBANCES AT THE BASE OF THE TROUGH AND ITS INFLECTION POINT. THE DISTURBANCE THAT MOVED ACROSS THE NORTHERN PLAINS EARLY THIS MORNING HELPED TO DRAG A COLD FRONT ACROSS KANSAS. THIS FRONT AS OF 20Z IS SITUATED FROM JUST WEST OF SALINA TO SOUTH OF GREAT BEND. SOUTH OF THE FRONT...TEMPERATURES HAVE AGAIN SURGED INTO THE TRIPLE DIGITS WHILE BEHIND THE FRONT TEMPS ARE IN THE MORE MODERATE 80S. A LOW LEVEL CU FIELD IS DEVELOPING ALONG THE FRONT IN NORTHEASTERN KANSAS THIS AFTERNOON. TONIGHT: THUNDERSTORMS REMAIN A POSSIBILITY THIS EVENING AND OVERNIGHT HOURS. MAXIMUM HEATING THIS AFTERNOON ALONG AND AHEAD OF THE FRONT WILL HELP TO INITIATE THUNDERSTORMS THIS EVENING. CONVERGENCE ALONG THE BOUNDARY WILL HELP WEAKEN THE CAP AND WITH 1000-2000 J/KG CAPE NEAR THE BOUNDARY AND 40-50KT SHEAR SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN CONCERN FOR THIS IS THE LACK OF UPPER LEVEL SUPPORT. THE HRRR THIS AFTERNOON HAS BEEN CONSISTENT IN DEVELOPING CONVECTION IN TWO SEPARATE LOCATIONS...NEAR THE LOW CENTER IN NORTHWESTERN OKLAHOMA AND DEVELOPING NORTHEAST INTO SOUTH CENTRAL KANSAS...AND IN NORTHEASTERN KANSAS BETWEEN 22-01Z. THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONT THROUGH THE EVENING HOURS...BEFORE MOVING EASTWARD INTO EAST CENTRAL KANSAS AND INTO MISSOURI. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR MORNING - BETWEEN 06-12Z. THIS TIME THERE IS A WEAK DISTURBANCE MOVING THROUGH THE REGION...GIVING SOME UPPER LEVEL SUPPORT...ALONG WITH MOISTURE TRANSPORT/ISENTROPIC LIFT OVER THE BOUNDARY. BECAUSE OF THIS HAVE INCLUDED POPS ACROSS SOUTH CENTRAL KANSAS DURING THIS PERIOD. THURSDAY - SATURDAY: THE FRONTAL POSITION WILL PIVOT ACROSS THE STATE WITH THE FRONT RETURNING NORTH AS A WARM FRONT DURING THE AFTERNOON. TEMPERATURES WILL AGAIN BE CLOSE TO REACHING THE TRIPLE DIGITS NEAR THE OKLAHOMA/KANSAS BORDER. TEMPERATURES BEHIND THE FRONT WILL BE IN THE MUCH COOLER UPPER 70S AND LOW 80S. A FEW DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE CENTRAL PLAINS DURING THE DAY AND EVENING. THIS WILL HELP INITIATE THUNDERSTORMS AS CAPE/SHEAR REMAIN PLENTIFUL...WITH THE ADDITION OF UPPER LEVEL SUPPORT. THE FRONT WILL CONTINUE TO SLIDE SLOWLY SOUTHWARD FRIDAY...BUT MAKE LITTLE PROGRESS UNTIL EVENING WHEN IT WILL BEGIN TO PUSH INTO SOUTH CENTRAL KANSAS AND OUT OF THE STATE. PRECIPITATION CHANCES WILL CONTINUE ALONG AND NORTH OF THE FRONT INTO SATURDAY MORNING WITH THE INCREASED MOISTURE TRANSPORT AND LOW LEVEL JET. BY SATURDAY AFTERNOON THE WARM FRONT WILL MOVE BACK NORTH ACROSS SOUTHWESTERN KANSAS...LEAVING THE WARM/MOIST AIRMASS ACROSS MUCH OF CENTRAL AND EASTERN KANSAS. THIS WILL AID IN THUNDERSTORM DEVELOPMENT...WITH 2000-2500 J/KG CAPE AND 50KTS OF BULK SHEAR SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE...AND WITH THE EXTREMELY CURVED HODOGRAPHS...TORNADOES COULD BE POSSIBLE. IT WILL NEED TO BE MONITORED OVER THE NEXT FEW DAYS. SUNDAY - WEDNESDAY: A FEW WAVES CONTINUE TO MOVE THROUGH THE REGION DURING THE EXTENDED PERIOD OF THE FORECAST...KEEPING LOW CHANCES FOR PRECIPITATION IN THE MIX. THE UPPER RIDGE WILL BUILD IN...BUT THE WAVES WILL MOVE OVER IT...BREAKING IT DOWN BY THE BEGINNING OF THE WORK WEEK. MOST OF CENTRAL AND SOUTHERN KANSAS WILL STAY SOUTH OF AN APPROACHING FRONT...KEEPING TEMPERATURES IN THE 90S FOR THE PERIOD. THERE REMAIN SOME SLIGHT DISCREPANCIES WITH HOW THE EXTENDED MODELS HANDLE THE UPPER WAVES...AND HAVE KEPT SLIGHTS IN THE FORECAST FOR PART OF MONDAY/TUESDAY AND WEDNESDAY. BILLINGS AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CURRENT OBSERVATIONS SHOW THAT A COLD FRONT HAS PUSHED THROUGH KRSL AND IS SLOWLY MOVING TOWARDS THE SOUTHEAST. A LINE OF CU HAS ALSO BEGUN TO DEVELOP ALONG THE FRONT WITH GUSTY SOUTHERLY WINDS AHEAD OF THE FRONT. BECAUSE OF THE RELATIVE ISOLATION NATURE OF THE STORM COVERAGE...KEPT TAFS AT A VCTS WITH CB GROUP INSTEAD OF TSRA. WOULD WANT TO SEE THE RADAR TRENDS TO HELP INCREASE CONFIDENCE LEVEL BEFORE INSERTING A TSRA GROUP. MODEL DATA SHOWS THAT THE BOUNDARY WILL CONTINUE TO MOVE ACROSS THE AREA AND BEGIN TO STALL OUT NEAR KHUT AND KICT LATE TONIGHT. THE BEST AREA TO RECEIVE PRECIP WILL BE KHUT/KSLN/KICT. TOMORROW THE BOUNDARY WILL BEGIN TO LIFT BACK NORTH AND GUSTY WINDS WILL CONTINUE THROUGH THE DAY. DUNTEN && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 96 67 87 / 20 30 30 30 HUTCHINSON 73 93 64 82 / 30 30 30 20 NEWTON 73 94 65 83 / 30 30 30 30 ELDORADO 72 93 66 87 / 20 30 30 30 WINFIELD-KWLD 74 96 69 91 / 20 30 30 30 RUSSELL 61 78 57 81 / 30 20 30 20 GREAT BEND 64 84 59 81 / 30 20 30 20 SALINA 68 90 62 82 / 30 20 30 20 MCPHERSON 71 92 63 82 / 30 30 30 20 COFFEYVILLE 72 93 69 90 / 20 10 20 30 CHANUTE 71 92 69 89 / 20 20 30 30 IOLA 71 92 68 88 / 20 20 30 30 PARSONS-KPPF 72 93 70 90 / 20 20 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 734 PM CDT WED JUN 8 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 734 PM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT...MAINLY WEST OF THE FLINT HILLS CORRIDOR. A FEW OF THE STORMS THIS EVENING COULD BE STRONG TO SEVERE...WITH STRONG WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS MAINLY NORTHWEST OF THE TURNPIKE THURSDAY AFTERNOON AND EVENING...WITH CHANCES SPREADING INTO SOUTHEAST KANSAS THURSDAY NIGHT AND FRIDAY. STRONG TO SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING GENERALLY NORTHWEST OF THE TURNPIKE...WITH SOME STORMS ALSO PRODUCING LOCALLY HEAVY RAINFALL. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY NIGHT...WITH CHANCES DEVELOPING NORTH ACROSS MUCH OF THE AREA AGAIN FOR SATURDAY AND INTO SUNDAY. A FEW STRONG STORMS AND SOME WITH HEAVY RAINFALL WILL BE POSSIBLE. A FEW OF THESE STORMS COULD BE SEVERE ON SATURDAY AFTERNOON...WITH THE MAIN THREATS BEING LARGE HAIL AND GUSTY WINDS. AFTER A BRIEF BREAK ON MONDAY...SLIGHT CHANCES FOR STORMS WILL RETURN AGAIN ON TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY STILL BE NEEDED FOR A TIME THIS EVENING WEST OF THE FLINT HILLS. STORMS SPOTTERS MAY AGAIN BE NEEDED THURSDAY AFTERNOON AND EVENING MAINLY NORTHWEST OF THE TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/JMC/BILLINGS/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 735 PM CDT WED JUN 8 2011 KSZ049-051-090100- MCPHERSON-SALINE- 735 PM CDT WED JUN 8 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON AND SALINE COUNTIES... AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF ROXBURY...OR 15 MILES NORTHEAST OF MCPHERSON...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL CUNNINGHAM 37.64N 98.43W
06/08/2011 E1.00 INCH KINGMAN KS TRAINED SPOTTER
&&
SGSThe Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 01:36 UTC.
2 hail, 2 high wind. Local standard time, as filed.
Collapsing thunderstorms during the late evening hours on the 8th produced very strong winds near 70 mph across the Wichita area, due to evaporative cooling effects from the collapsing storms. The 69 mph wind gust was measured at Mid-Continent Airport.
Collapsing thunderstorms during the late evening hours on the 8th through the early morning hours on the 9th produced very strong winds near 60 mph across southeast Wichita and also the Derby area, due to evaporative cooling effects from the collapsing storms. A wind gust to 62 mph was measured at McConnell Airforce Base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324466, 324467, 324472, 324473.